Skip to main content

A semiparametric generalized proportional hazards model for right-censored data


We introduce a flexible family of semiparametric generalized logit-based regression models for survival analysis. Its hazard rates are proportional as the Cox model, but its relative risk related to a covariate is different for the values of the other covariates. The method of partial likelihood approach is applied to estimate its parameters in presence of right censoring and its asymptotic normality is established. We perform a simulation study to evaluate the finite-sample performance of these estimators. This new family of models is illustrated with lung cancer data and compared with Cox model. The importance of the conclusions obtained from the relative risk is pointed out.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. Aranda-Ordaz, F. J. (1983). An extension of the proportional-hazards model for grouped data. Biometrics, 39, 109–117.

  2. Balakrishnan, N. (1992). Handbook of the logistic distribution. New York: Marcel Dekker.

    MATH  Google Scholar 

  3. Bender, R., Augustin, T., Blettner, M. (2005). Generating survival times to simulate Cox proportional hazards model. Statistics in Medicine, 24(11), 1713–1723.

  4. Clayton, D. G. (1978). A model for association in bivariate life tables and its application in epidemiological studies of familial tendency in chronic disease incidence. Biometrika, 65, 141–151.

    Article  MathSciNet  MATH  Google Scholar 

  5. Cox, D. R. (1972). Regression models and life-tables. Journal of the Royal Statistical Society Series B, 34(2), 187–220.

    MATH  Google Scholar 

  6. Devarajan, K., Ebrahimi, N. (2011). A semi-parametric generalization of the cox proportional hazards regression model: inference and applications. Computational Statistics and Data Analysis, 65(1), 667–676.

  7. Etezadi-Amoli, J., Ciampi, A. (1987). Extended hazard regression for censored survival data with covariates: a spline approximation for the background hazard function. Biometrics, 43, 181–192.

  8. Hougaard, P. (1984). Life table methods for heterogeneous populations: distributions describing heterogeneity. Biometrika, 71, 75–83.

    Article  MathSciNet  MATH  Google Scholar 

  9. Kalbfleisch, J. D., Prentice, R. L. (2002). The statistical analysis of failure time data (2nd ed.). New York: Wiley.

  10. Kosorok, M. R. (2008). Introduction to empirical processes and semiparametric inference. New York: Springer.

    Book  MATH  Google Scholar 

  11. MacKenzie, G. (1996). Regression models for survival data: the generalized time-logistic family. Statistician, 45, 21–34.

    Article  Google Scholar 

  12. MacKenzie, G. (1997). On a non-proportional hazards regression model for repeated medical random counts. Statistics in Medicine, 16, 1831–1843.

    Article  Google Scholar 

  13. Murphy, S. A. (1994). Consistency in a proportional hazards model incorporating a random effect. Annals of Statistics, 22(2), 712–731.

    Article  MathSciNet  MATH  Google Scholar 

  14. Murphy, S. A., van der Vaart, W. (2000). On profile likelihood. Journal of the American Statistical Association, Theory and Methods, 95(450), 449–465.

  15. Sasieni, P. D. (1995). Efficiently weighted estimating equations with application to proportional excess hazards. Lifetime data analysis, 1, 49–57.

    Article  MATH  Google Scholar 

  16. Thomas, D. C. (1986). Use of auxiliary information in fitting non-proportional hazards model. In S. H. Moolgavkar R. L. Prentice (Eds.), Modern statistical methods in chronic disease epidemiology (pp. 197–210). New-York: Wiley.

  17. Tibshirani, R., Ciampi, A. (1983). A family of additive and proportional hazard models for survival data. Biometrics, 39(1), 141–147.

  18. Younes, N., Lachin, J. (1997). Link-based models for survival data with interval and continuous time censoring. Biometrics, 53, 1199–1211.

Download references


This work was supported by research grant MTM2013-40778-R and MAEC-AECID. The authors are grateful to the referees for their valuable comments and proposals which have improved the contents of this paper.

Author information



Corresponding author

Correspondence to M. L. Avendaño.

About this article

Verify currency and authenticity via CrossMark

Cite this article

Avendaño, M.L., Pardo, M.C. A semiparametric generalized proportional hazards model for right-censored data. Ann Inst Stat Math 68, 353–384 (2016).

Download citation


  • Survival analysis
  • Proportional hazards
  • Type-I generalized logistic distribution
  • Semiparametric models
  • Profile likelihood
  • Partial likelihood